Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 128, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 15, 2008, 12:17 PM CDT for 4 counties in Alabama; Escambia County, Okaloosa County, Santa Rosa County, Florida. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2008, 12:17 PM CDT (17:17 UTC)
- Expired
- May 15, 2008, 1:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Butler County, AL, Conecuh County, AL, Escambia County, AL, Monroe County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 12:31 PM CDT | TSTM WND DMG | Allentown, FL | ROOF BLOWN OFF NEW BARN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 8:58 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 151719
SVRMOB
ALC013-035-053-099-FLC033-091-113-151800-
/O.NEW.KMOB.SV.W.0128.080515T1717Z-080515T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1217 PM CDT THU MAY 15 2008
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN ESCAMBIA COUNTY IN NORTHWEST FLORIDA...
NORTHWESTERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...
NORTHERN SANTA ROSA COUNTY IN NORTHWEST FLORIDA...
BUTLER COUNTY IN SOUTH CENTRAL ALABAMA...
CONECUH COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF EVERGREEN...
EASTERN ESCAMBIA COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF BREWTON...
NORTHEASTERN MONROE COUNTY IN SOUTH CENTRAL ALABAMA...
* UNTIL 100 PM CDT
* AT 1217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF
CAMDEN TO 9 MILES NORTH OF BREWTON...AND MOVING EAST AT 51 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ROCK HILL...NYMPH...I65 AND US 84 AND FAIRNELSON BY 1225 PM CDT...
OWASSA...NYMPH...LYEFFION AND JOHNSONVILLE BY 1230 PM CDT...
WILCOX AND ROBERTS BY 1235 PM CDT...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE
LOWEST FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY
OR A ROOM SUCH AS A CLOSET OR BATHROOM.
REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE IN MOBILE AT
(2 5 1) 6 3 3 6 4 4 3. OR...YOU MAY CONTACT YOUR NEAREST LAW
ENFORCEMENT AGENCY OR COUNTY EMERGENCY MANAGEMENT...AND THEY WILL
RELAY YOUR REPORT.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS
IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT THURSDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
LAT...LON 3197 8644 3153 8656 3153 8670 3145 8670
3143 8666 3136 8670 3107 8670 3072 8680
3070 8744 3120 8718 3176 8732 3184 8692
3197 8689
TIME...MOT...LOC 1717Z 255DEG 44KT 3186 8724 3124 8707
3075 8730
$$
PURDYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:30 AM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 15, 9:30 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 930 AM CDT THU MAY 15 2008 .UPDATE...JUST SENT A ZONE AND GRID UPDATE TO ACCOUNT FOR NEWLY ISSUED TORNADO WATCH 326 THAT IS NOW IN EFFECT UNTIL 3 PM CDT FOR MOST OF THE WFO MOBILE FORECAST AREA. LATEST SPC MESOANALYSIS INDICATES SB CAPE VALUES NOW APPROACHING 1500 TO 2000 J/KG WITH VALUES OVER 2500 J/KG NOT TOO FAR OFFSHORE. SRH OFF OF THE KMOB VAD WIND PROFILE ALSO INDICATES 0-3 KM VALUES OVER 300 M2/S2. THE VAD WIND PROFILE ALSO INDICATES 40 TO 50 KNOT WINDS ARE LOCATED NOT TOO FAR OFF THE DECK AND THESE VALUES ARE ALL FAVORABLE FOR ROTATING UPDRAFTS CAPABLE OF PRODUCING ISOLATED TORNADOES AND DAMAGING WINDS. THE HEAVY RAINFALL THREAT WILL ALSO HAVE TO BE MONITORED AS PRECIPITABLE WATER VALUES ARE NOW OVER 2 INCHES AND THESE STORMS WILL BE VERY EFFICIENT RAINFALL PRODUCERS AS EVIDENCED BY THE NEARLY TROPICAL DOWNPOURS AT THE OFFICE WITHIN THE LAST 20 MINUTES. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THIS DEVELOPING WEATHER SITUATION. /13 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. && 13.JC
Hazardous weather outlook, May 15, 7:25 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENTS... NATIONAL WEATHER SERVICE MOBILE AL 725 AM CDT THU MAY 15 2008 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-161200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 725 AM CDT THU MAY 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED LATER THIS MORNING AND CONTINUE THROUGH MUCH OF THE DAY AND TONIGHT. DUE TO DEEP LAYERED MOISTURE IN THE ATMOSPHERE ACROSS MUCH OF THE FORECAST AREA LOCALLY HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE WITH SOME OF HEAVIER SHOWERS OR THUNDERSTORMS THROUGH TONIGHT. AT THIS TIME DUE TO THE PROGRESSIVE MOVEMENT WITH THE SHOWERS AND THUNDERSTORMS IN PLACE GENERALLY TO THE NORTH AND WEST WILL HOLD OFF FROM ISSUING ANY FLASH FLOOD PRODUCTS THIS MORNING...BUT CONTINUE TO MONITOR THIS SITUATION CLOSELY FOR POSSIBLE HEAVY RAINFALL ACCUMULATIONS LATER TODAY AND TONIGHT. DUE TO LIMITED INSTABILITY AND VERTICAL SHEAR ESPECIALLY DEVELOPING LATER THIS AFTERNOON THE THREAT OF STRONG ROTATING UPDRAFTS AND DAMAGING WINDS WILL BE ISOLATED MOSTLY DUE TO THE DEEPER LAYERED MOISTURE. AT THIS TIME A SLIGHT RISK CONTINUES TO BE POSTED FOR SEVERE WEATHER FOR MUCH OF THE FORECAST AREA THROUGH TONIGHT. THE NATIONAL WEATHER SERVICE IN MOBILE WILL CONTINUE TO MONITOR THIS DEVELOPING WEATHER PATTERN FOR POSSIBLE UPDATES FOR LATER TODAY AND TONIGHT. THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENT ALONG THE ALABAMA NORTHWEST FLORIDA BEACHES TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE CAN BE EXPECTED OVER SOUTHERN SECTIONS OF THE FORECAST AREA EARLY FRIDAY MORNING. DUE TO A POSSIBLE SLOWER PROGRESSION OF SHOWERS AND THUNDERSTORMS BY FRIDAY MORNING SOME FLOODING MAY BE POSSIBLE IN LOW LYING AREAS AND WERE POOR DRAINAGE USUALLY OCCURS. THE NATIONAL WEATHER SERVICE IN MOBILE WILL CONTINUE TO MONITOR THIS DEVELOPING WEATHER SITUATION THROUGHOUT THE DAY AND TONIGHT FOR A POSSIBLE FLASH FLOOD WATCH FOR FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SEVERE WEATHER SPOTTERS MAY BE REQUIRED TONIGHT AND FRIDAY.
In the hours before
Local storm report, May 15, 11:00 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1100 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 AM TSTM WND DMG NEW AUGUSTA 31.20N 89.04W
05/15/2008 PERRY MS LAW ENFORCEMENT
TREES DOWN BETWEEN NEW AUGUSTA AND RUNNELTOWN AND ALSO
WEST OF RICHTON BETWEEN 1028 AND 1040 AM.
&&
GBLocal storm report, May 15, 11:27 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1127 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1106 AM TSTM WND DMG WAYNESBORO 31.67N 88.65W
05/15/2008 WAYNE MS BROADCAST MEDIA
WAYNESBORO TO CLARA TREES DOWN BETWEEN 1106 AND 1111 AM.
&&
GBLocal storm report, May 15, 11:31 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1131 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 AM TSTM WND DMG CITRONELLE 31.09N 88.24W
05/15/2008 MOBILE AL EMERGENCY MNGR
NUMEROUS TREES DOWN
&&
CULLENLocal storm report, May 15, 11:57 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1157 AM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 AM TORNADO ANDALUSIA 31.31N 86.48W
05/15/2008 COVINGTON AL EMERGENCY MNGR
TORNADO REPORTED ON THE GROUND JUST WEST OF ANDALUSIA
ELEMENTARY SCHOOL
&&
CULLENLocal storm report, May 15, 12:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1200 PM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM TSTM WND DMG AQUILLA 31.71N 88.41W
05/15/2008 CHOCTAW AL EMERGENCY MNGR
TREES DOWN.
&&
GBLocal storm report, May 15, 12:12 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1212 PM CDT THU MAY 15 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 AM TSTM WND DMG URIAH 31.31N 87.50W
05/15/2008 MONROE AL BROADCAST MEDIA
POSSIBLE TORNADO DESTROYED BARN ON ROCKY CREEK RD NEAR
URIAH
&&
CULLENThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 10:24 AM CDT | Special Marine Warning | MOB | 96 min | |
| May 15, 10:38 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile | 67 min |
| May 15, 11:01 AM CDT | Tornado Warning | MOB | Conecuh, Covington, Crenshaw, Escambia | 59 min |
| May 15, 11:06 AM CDT | Tornado Warning | MOB | Baldwin, Escambia | 24 min |
| May 15, 11:10 AM CDT | Tornado Warning | MOB | Covington, Escambia | 52 min |
| May 15, 11:10 AM CDT | Tornado Warning | MOB | Monroe | 23 min |
| May 15, 11:19 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 41 min |
| May 15, 11:36 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke, Conecuh, Escambia, Monroe | 39 min |
| May 15, 11:42 AM CDT | Tornado Warning | MOB | Covington, Crenshaw | 48 min |
| May 15, 11:43 AM CDT | Special Marine Warning | MOB | 92 min | |
| May 15, 11:49 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 41 min |
| May 15, 11:51 AM CDT | Tornado Warning | MOB | Conecuh, Covington, Escambia | 39 min |
| May 15, 12:00 PM CDT | Tornado Warning | MOB | Covington, Crenshaw | 45 min |
| May 15, 12:14 PM CDT | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 31 min |
| May 15, 12:15 PM CDT | Tornado Warning | MOB | Escambia | 45 min |
| May 15, 12:30 PM CDT | Tornado Warning | MOB | Butler, Conecuh, Covington, Crenshaw | 45 min |
| May 15, 12:48 PM CDT | Tornado Warning | MOB | Butler, Crenshaw | 28 min |
| May 15, 12:50 PM CDT | Tornado Warning | MOB | Covington, Escambia | 40 min |
| May 15, 1:15 PM CDT | Tornado Warning | MOB | Crenshaw | 19 min |
| May 15, 1:16 PM CDT | Special Marine Warning | MOB | 89 min | |
| May 15, 1:22 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 38 min |
| May 15, 2:45 PM CDT | Special Marine Warning | MOB | 45 min | |
| May 15, 12:31 PM CDT | Severe Thunderstorm Warning | MOB | Escambia, Okaloosa, Santa Rosa | 44 min |
| May 15, 12:35 PM CDT | Tornado Warning | MOB | Okaloosa, Santa Rosa | 40 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.